Alert archive / Maine / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 61, NWS Gray, ME

July 21, 2021Knox County, Lincoln County, Waldo County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 21, 2021, 5:26 PM EDT for Knox County, Lincoln County, Waldo County, Maine. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 5:26 PM EDT (21:26 UTC)
Expired
Jul 21, 2021, 6:08 PM EDT
In force
42 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, ME, Lincoln County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 80 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS51 KGYX 212126
SVRGYX
MEC013-015-027-212230-
/O.NEW.KGYX.SV.W.0061.210721T2126Z-210721T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
526 PM EDT Wed Jul 21 2021

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Knox County in south central Maine...
  Southwestern Waldo County in south central Maine...
  Northeastern Lincoln County in south central Maine...

* Until 630 PM EDT.

* At 526 PM EDT, a severe thunderstorm was located 10 miles south of
  Palermo, or 16 miles east of Gardiner, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rockland, Camden, Lincolnville, Liberty, Thomaston, Rockport,
  Palermo, Islesboro, Jefferson, Hope, Cushing, Appleton, South
  Thomaston, Washington, Union, Hibberts Gore, Owls Head, Saint
  George, Somerville and Waldoboro.

This also includes...
  Birch Point Beach State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4394 6908 4422 6960 4426 6957 4427 6953
      4430 6951 4434 6951 4439 6947 4425 6892
TIME...MOT...LOC 2126Z 296DEG 19KT 4426 6945 

HAIL...1.00IN
WIND...60MPH
 
$$

Tubbs
2 follow-up statements
580 
WWUS51 KGYX 212153
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
553 PM EDT Wed Jul 21 2021

MEC013-015-027-212230-
/O.CON.KGYX.SV.W.0061.000000T0000Z-210721T2230Z/
Knox ME-Waldo ME-Lincoln ME-
553 PM EDT Wed Jul 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR KNOX...SOUTH CENTRAL WALDO AND NORTHEASTERN LINCOLN COUNTIES...

At 553 PM EDT, a severe thunderstorm was located 9 miles west of
Camden, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rockland, Camden, Lincolnville, Thomaston, Rockport, Islesboro,
Jefferson, Hope, Cushing, Appleton, South Thomaston, Union, Owls
Head, Washington, Saint George, Waldoboro, Searsmont and Nobleboro.

This also includes...
  Birch Point Beach State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4397 6907 4416 6948 4434 6930 4425 6892
TIME...MOT...LOC 2153Z 293DEG 16KT 4425 6925 

HAIL...1.00IN
WIND...60MPH
 
$$

Tubbs
619 
WWUS51 KGYX 212208
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
608 PM EDT Wed Jul 21 2021

MEC013-015-027-212218-
/O.CAN.KGYX.SV.W.0061.000000T0000Z-210721T2230Z/
Knox ME-Waldo ME-Lincoln ME-
608 PM EDT Wed Jul 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR KNOX...SOUTH CENTRAL WALDO AND
NORTHEASTERN LINCOLN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4397 6907 4416 6948 4434 6930 4425 6892
TIME...MOT...LOC 2206Z 296DEG 19KT 4421 6915 

$$

Tubbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:43 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 21, 3:43 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Gray ME
343 PM EDT Wed Jul 21 2021

.SYNOPSIS...
An area of low pressure and trailing cold front will continue to
cross through the area today bringing scattered showers and
thunderstorms. There is the potential for an isolated strong to
severe thunderstorm, especially through early this evening
across the coastal plain. A return to drier weather will arrive
on Thursday with noticeably lower dew point temperatures. A few
scattered showers will be possible on Friday before high
pressure briefly builds back into the area on Saturday. A return
to more unsettled weather may arrive by late this weekend or
early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak low pressure is currently sitting over eastern Maine with a
narrow line of convection moving from west to east across
southwestern Maine. This band of showers and thunderstorms is
associated with a cold front, which will approach the coast by
around 8pm. The latest SPC surface analysis shows a swath of
1,000 J/KG to 1,500 J/KG of SBCAPE and 1,000 J/KG of MLCAPE
located from Bangor down through Lewiston, ME. Within this same
area there is between 25-30 kts of effective bulk shear with
PWAT values between 1.00-1.50 inches. These conditions should
allow for some additional vertical development to the
approaching line of showers and thunderstorms through early this
evening. Any strong to locally severe thunderstorm will have
the potential to produce heavy rainfall, gusty winds, and small
hail. Based on the latest near term guidance, the region from
Augusta down through the Mid-Coast has the greatest potential to
see a strong to marginally severe storm, although an isolated
strong storm cannot be ruled out elsewhere. The severe weather
threat will diminish as we begin to lose daytime heating,
although a lingering shower or isolated thunderstorm will
continue to be possible through around 8 pm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Behind the cold front, temperatures and dew points will fall
tonight with some northern valley locations possibly falling
into the upper 40s. There could be some patchy fog overnight,
especially in the valleys and possibly along the coast. Skies
will gradually clear overnight with winds turning more
northwesterly. High pressure will briefly build across the
region on Thursday and it should be a nice day for most areas as
we finally get a break from the high humidity. The only
potential caveat will be across the far north and mountains,
where a few upslope showers will be possible, especially during
the afternoon and early evening. High temperatures will
generally be into the lower to middle 70s under partly cloudy
skies.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Friday starts off with an upper level closed low over
Newfoundland, and a deepening short wave rotating through the
local area by the afternoon. This energy and cold pool aloft
will favor some shower activity during the day, though the drier
airmass of PWATs <1" will not support much intensity. After
this feature swings through there will be some weak ridging at
the surface and aloft bringing a dry period on Saturday and
Saturday night, with temperatures topping out in the 70s. A warm
front is then expected to lift north into the area sometime
late Saturday night/early Sunday bringing the next chance for
showers. The upper level flow and strengthening jet will favor
more organization and coverage in shower activity, as well as
increasing moisture advection in the low levels to feed the
showers and isolated thunderstorms. The boundary is expected to
drift south Sunday night into Monday, but continued diffluence
could still continue scattered showers, mainly north. Will
remain comfortable during the overnights as well, with lows
across the majority of the area dipping down into the 50s.
Despite our region continuing to be under weak upper level
troughing, surface high pressure should provide mainly dry
weather for Monday night through Wednesday. Highs will average
in the upper 70s to low 80s all three days.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term...VFR through early this evening outside of any
showers and thunderstorms. Any thunderstorms will have the
potential to produce strong winds, small hail, and heavy
rainfall, which could result in brief IFR/MVFR conditions.
Showers and thunderstorms will end this evening with most
terminals returning back to VFR. Some patchy fog and low
ceilings may return tonight, especially across valley and
coastal terminals with some IFR/MVFR conditions returning.

Long Term...Mainly VFR conditions in the long term. Winds remain
light gradually shifting more northerly direction through the
period. Some diurnally driven high clouds and scattered showers
is expected through the afternoon before clearing up after sunset.

&&

.MARINE...
Short Term...Winds and seas to remain below SCA, although a few
northwest wind gusts up to around 20 kts will be possible late
tonight behind an approaching cold front. A few scattered
showers to thunderstorms will be possible through early this
evening, with some potential for locally stronger winds and
seas.

Long Term...Winds will remain light but then shift to the south
around 15kt on Sunday. This will raise seas and pull in some swells
pushing waves around 4ft into Monday. A cold front Monday night will
turn winds back to the north reducing seas.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...Jamison/Tubbs
NEAR TERM...Tubbs
SHORT TERM...Tubbs
LONG TERM...Jamison
AVIATION...Jamison/Tubbs
MARINE...Jamison/Tubbs
HYDROLOGY...
Hazardous weather outlook, Jul 21, 3:39 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
339 PM EDT Wed Jul 21 2021

ANZ150>154-MEZ018>028-033-NHZ010-012>014-221945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Interior York-Central Interior Cumberland-Androscoggin-
Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-Strafford-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
339 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
Maine, south central Maine, southwest Maine, western Maine, central
New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Thunderstorms will be capable of gusty winds, small hail, and heavy
rain with isolated strong storms possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-NHZ001>009-011-015-221945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Cheshire-Western And Central Hillsborough-
339 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine, New Hampshire, central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 3:29 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Gray ME
329 PM EDT Wed Jul 21 2021

MEZ012>014-020>022-026-027-212030-
Southern Oxford-Androscoggin-Interior Waldo-Southern
Franklin-Southern Somerset-Kennebec-Lincoln-Knox-
329 PM EDT Wed Jul 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENNEBEC...NORTHWESTERN
KNOX...WESTERN WALDO...EAST CENTRAL OXFORD...NORTHEASTERN
ANDROSCOGGIN...SOUTH CENTRAL SOMERSET...NORTHERN LINCOLN AND
SOUTHEASTERN FRANKLIN COUNTIES...

At 328 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Belgrade to 6 miles
southeast of Canton. Movement was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Augusta, Waterville, Fairfield, Oakland, Thorndike, Turner, Jay,
China, Clinton, Belgrade, Livermore Falls, Manchester, Hallowell,
Liberty, Palermo, Winthrop, Unity, Knox, Benton and Chelsea.

This includes Interstate 95 between mile markers 108 and 137.

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4464 6900 4427 6940 4431 7041 4464 6996
TIME...MOT...LOC 1928Z 268DEG 34KT 4456 6995 4436 7026

Cempa
Special weather statement, Jul 21, 5:01 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Gray ME
501 PM EDT Wed Jul 21 2021

MEZ021-025>027-212130-
Kennebec-Lincoln-Knox-Sagadahoc-
501 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KENNEBEC...
NORTHWESTERN KNOX...NORTHERN LINCOLN AND NORTH CENTRAL SAGADAHOC
COUNTIES...

At 500 PM EDT, a strong thunderstorm was located near Farmingdale, or
near Gardiner, moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Augusta, Gardiner, Damariscotta, Wiscasset, China, Farmingdale,
Chelsea, Jefferson, Dresden, Appleton, Alna, Nobleboro, Windsor,
Whitefield, Newcastle, Washington, Pittston, Hibberts Gore,
Somerville and West Gardiner.

This includes Interstate 295 between mile markers 45 and 50.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4431 6930 4400 6950 4412 6989 4438 6968
      4435 6951 4434 6950 4432 6936 4431 6935
      4432 6934
TIME...MOT...LOC 2100Z 299DEG 23KT 4425 6967

Tubbs
Special weather statement, Jul 21, 5:17 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Gray ME
517 PM EDT Wed Jul 21 2021

MEZ014-021-212145-
Southern Somerset-Kennebec-
517 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENNEBEC COUNTY...

At 517 PM EDT, a strong thunderstorm was located over Oakland, moving
southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Waterville, Fairfield, Oakland, China, Belgrade, Benton, Albion,
Winslow, Vassalboro, Smithfield, Rome and Sidney.

This includes Interstate 95 between mile markers 120 and 131.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4454 6987 4464 6979 4454 6946 4438 6962
TIME...MOT...LOC 2117Z 299DEG 15KT 4455 6977

Tubbs

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:08 PM EDTSevere Thunderstorm WarningGYXYork28 min
Jul 20, 11:32 PM EDTSpecial Weather StatementGYXYork43 min
Jul 21, 12:12 AM EDTSpecial Weather StatementGYXYork48 min
Jul 21, 12:13 AM EDTSevere Thunderstorm WarningGYXYork30 min
Jul 21, 12:16 AM EDTSpecial Marine WarningGYX59 min
Jul 21, 3:29 PM EDTSpecial Weather StatementGYXKennebec61 min
Jul 21, 3:57 PM EDTSevere Thunderstorm WarningGYXKennebec, Lincoln, Somerset, Waldo28 min
Jul 21, 4:18 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec42 min
Jul 21, 5:01 PM EDTSpecial Weather StatementGYXLincoln29 min
Jul 21, 5:17 PM EDTSpecial Weather StatementGYXKennebec28 min
Jul 21, 5:47 PM EDTSpecial Weather StatementGYXKennebec28 min
Jul 21, 6:07 PM EDTSpecial Weather StatementGYXWaldo38 min
Jul 21, 6:12 PM EDTSpecial Marine WarningGYX63 min
Jul 21, 6:49 PM EDTSpecial Weather StatementGYXWaldo41 min

Nearby

Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.